Alert archive / Arizona / Flash Flood Warnings in 2021

Flash Flood Warning 21, NWS Phoenix, AZ

July 4, 2021Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 4, 2021, 5:02 PM MST for Gila County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2021, 5:02 PM MST (00:02 UTC)
Expired
Jul 4, 2021, 9:00 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 78 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2488 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WGUS55 KPSR 050002
FFWPSR
AZC007-050400-
/O.NEW.KPSR.FF.W.0021.210705T0002Z-210705T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
502 PM MST Sun Jul 4 2021

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  The Salt burn scar in...
  Gila County in east central Arizona...

* Until 900 PM MST.

* At 502 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over the Salt Burn Scar. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Salt Burn
           Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Salt Burn Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of Gila County

This includes the following highways...
	AZ Route 188 between mile markers 219 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Salt Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3350 11076 3344 11092 3351 11098 3355 11101
      3362 11093 3359 11079

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Rogers
2 follow-up statements
282 
WGUS75 KPSR 050205
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
705 PM MST Sun Jul 4 2021

AZC007-050400-
/O.CON.KPSR.FF.W.0021.000000T0000Z-210705T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
705 PM MST Sun Jul 4 2021

...FLASH FLOOD WARNING FOR THE SALT BURN SCAR REMAINS IN EFFECT 
UNTIL 9 PM MST THIS EVENING FOR GILA COUNTY...

At 705 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain over the Salt Burn Scar. Between 1 and 3 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Salt Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Salt Burn Scar.

Some locations that will experience flash flooding include...
  mainly rural areas of Gila County

This includes the following highways...
	AZ Route 188 between mile markers 220 and 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Salt Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3350 11076 3344 11092 3351 11098 3355 11101
      3362 11093 3359 11079

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Rogers
017 
WGUS75 KPSR 050356
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
856 PM MST Sun Jul 4 2021

AZC007-050406-
/O.EXP.KPSR.FF.W.0021.000000T0000Z-210705T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
856 PM MST Sun Jul 4 2021

...FLASH FLOOD WARNING FOR THE SALT BURN SCAR WILL EXPIRE AT 9 PM 
MST THIS EVENING FOR GILA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3350 11076 3344 11092 3351 11098 3355 11101
      3362 11093 3359 11079

$$

SDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 4:10 PM MST, 52 minutes earlier.

Area forecast discussion, Jul 4, 4:10 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
410 PM MST Sun Jul 4 2021

.SYNOPSIS...
Good chances for showers and thunderstorms will continue today
across eastern Arizona with isolated storms possible into the south-
central Arizona deserts. Heavy rainfall capable of producing flash
flooding will be the main impact. Much drier conditions will then
settle in for Monday through at least Wednesday with only isolated
storm chances over the eastern Arizona high terrain. Temperatures
will also warm to a few degrees above normal for much of the coming
week with highs mostly in a 109 to 112 degree range across the lower
deserts. A gradual return of monsoon moisture should bring back more
widespread rain chances by next weekend.

&&

.DISCUSSION...
Central Arizona is currently situated between two smaller mid-
tropospheric anticyclonic circulations, one across the central Baja
peninsula and another south of the Four Corners. Latest satellite
imagery also reveals the lingering vort max across northern Sonora,
which has helped to already initiate convection across southern
Arizona. Meanwhile, latest observations reflect what is typically
seen the day after widespread shower and thunderstorm activity.
Temperatures across south-central Arizona are struggling to reach
the 100 degree mark, while dewpoints are well above normal in the
mid to upper 60s. PWATs are also running near all-time daily records
with the PSR morning sounding registering 2.01 inches. There’s been
little change during the day indicated by the latest KPHX ACARS
sounding at 2.08 inches.

The abundant moisture is yielding a widespread area of MLCAPE above
1000 J/kg across southern and eastern Arizona, while mid-level lapse
rates are weak and near moist adiabatic. Latest mesoanalysis
indicates a dearth of DCAPE and consequently the chance of strong
winds and blowing dust is low. Convective parameters essentially
point to the potential for heavy rain this afternoon and evening.
Weak steering flow will also result in slow-moving storms capable of
producing flash flooding, particularly across the burn scars in the
higher terrain east of Phoenix.

Convection has already initiated across far southwestern Maricopa
County and additional isolated storms are likely to develop across
the higher terrain north and east of Phoenix this afternoon.
However, CAMs including the time-lagged HRRR continue to trend
towards less overall coverage. This is largely due to a pronounced
warm and dry layer evident around 800 mb, which is resulting in
detrimental convective inhibition, generally from Phoenix westward.
Nevertheless, an isolated cell or two in the Valley remains a
possibility, given the excessive moisture. PoP for this evening has
been lowered based on the latest trends in the NBM and several CAMs.
A few models also hint at the possibility of early morning shower
activity across the lower deserts and this certainly can’t be ruled
out, considering there will likely be areas of leftover instability.

&&

.PREVIOUS DISCUSSION...
The westerly drying will continue Monday into Tuesday with a
capping inversion aloft likely shutting down storm chances in all
but the high terrain on Monday. By Tuesday, afternoon surface dew
points are seen dropping into the 40s areawide and PWATs lower to
around 1.00" resulting in only a few isolated storms possible over
far eastern Arizona. The upper level ridge center is forecast to
shift into Nevada Tuesday before drifting back over southern Utah
and northern Arizona later in the week. H5 heights will also
increase slightly reaching 591-594dm across the Desert Southwest.
The drying boundary layer and increased heights aloft should push
daytime highs to around 110 degrees in the Phoenix area to 110-113
degrees across the western deserts for Tuesday and Wednesday.

After the somewhat dry period during the half of the week, models
remain in good agreement showing modest moisture return out of the
east and northeast once the high center shifts closer to the Four
Corners area. The moisture advection may start as early as
Wednesday, expanding through much of southern Arizona on Thursday
and Friday. This should expand storm chances westward by next
weekend, but as usual chances will be greater over the eastern
Arizona high terrain. Temperatures may also begin to moderate
slightly late in the week as moisture increases, but we will be
going against a strengthening ridge as ensemble output agrees the
ridge center strengthens and H5 heights increase to around 598dm
just to our north.

&&

.AVIATION...Updated at 2310Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
West winds 10-15kt will continue through mid evening, then looking
at the possibility of a distant outflow boundary turning the
direction to east. HREF guidance shows a 30-40% probability of
outflow winds exceeding 30 kts this evening during a 02Z-05Z time
frame. NBM output shows around 15% chance of storms this evening and
overnight, but have no mention in these TAFs. SCT-BKN clouds mostly
aoa 10 kft will continue throughout much of the period. NBM storm
chances at any site Monday is less than 10%.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will continue to favor a southeast to southwest component at
the terminals through the next 24 hours with speeds mostly remaining
aob 12kts. FEW clouds are expected through the period with bases
remaining aoa 10 kft.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Moisture will decrease gradually through the midweek period, which
will generally confine the threat of storms to the eastern Arizona
high terrain. A return of deeper moisture looks likely late in the
week with storm chances potentially increasing and expanding
westward across Arizona. Temperatures for the bulk of the period
will run a few to several degrees above normal. Min RH values will
generally be in a 10-20% range midweek with higher values over the
higher terrain before improving to 15-25% late in the period. Max
RHs will recover into the 30-45% range for most locations. Apart
from thunderstorms, wind patterns will follow diurnal patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Smith/18
FIRE WEATHER...Hirsch/Kuhlman

In the hours before

Special weather statement, Jul 4, 3:43 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
343 PM MST Sun Jul 4 2021

AZZ560-562-563-042315-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
343 PM MST Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 415 PM MST...

At 343 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Cutter, or 8 miles northeast of Globe. This storm was
nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Globe.

This includes US Highway 60 between mile markers 254 and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3343 11053 3337 11062 3337 11070 3347 11081
      3363 11063
TIME...MOT...LOC 2243Z 153DEG 3KT 3346 11065

SDB
Local storm report, Jul 4, 4:31 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
431 PM MST SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      2 SE GLOBE              33.37N 110.77W
07/03/2021                   GILA               AZ   PUBLIC

            *DELAYED REPORT* SIGNIFICANT AMOUNT OF
            FLOWING WATER THROUGH PINAL CREEK NEAR SIX
            SHOOTER CANYON.

1221 AM     FLASH FLOOD      MOBILE                  33.06N 112.27W
07/04/2021                   MARICOPA           AZ   DEPT OF HIGHWAYS

            *DELAYED REPORT* ADOT REPORTED VIA TWITTER
            THAT STATE ROUTE 238 IS CLOSED IN BOTH
            DIRECTIONS BETWEEN MILEPOSTS 32 AND 38 NEAR
            MOBILE. THE CLOSURE IS DUE TO FLOODING.

&&
Special weather statement, Jul 4, 4:36 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
436 PM MST Sun Jul 4 2021

AZZ556-558-562-563-050000-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
436 PM MST Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
500 PM MST...

At 436 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Claypool, or 13 miles northwest of Globe. This
storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Roosevelt Estates.

This includes AZ Route 188 between mile markers 220 and 235.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3364 11092 3366 11088 3351 11078 3344 11093
      3357 11110 3367 11094
TIME...MOT...LOC 2336Z 144DEG 1KT 3356 11090

SDB
Special weather statement, Jul 4, 4:51 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
451 PM MST Sun Jul 4 2021

AZZ558-562-563-050030-
Southeast Gila County AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
451 PM MST Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 530 PM MST...

At 451 PM MST, Doppler radar was tracking a strong thunderstorm over
Central Heights-Midland City, or near Globe. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Globe, Miami, Central Heights-Midland City, Claypool and Inspiration.

This includes the following highways...
US Highway 60 between mile markers 239 and 253.
AZ Route 70 near mile marker 253.
AZ Route 188 between mile markers 214 and 221.

LAT...LON 3333 11074 3330 11090 3344 11100 3346 11099
      3352 11077
TIME...MOT...LOC 2351Z 154DEG 2KT 3341 11084

SDB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:22 PM MSTSpecial Weather StatementPSRGila23 min
Jul 4, 5:49 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 4, 5:53 PM MSTSpecial Weather StatementPSR37 min
Jul 5, 12:59 PM MSTExcessive Heat WatchPSRLa Paz, Maricopa49 hr

Nearby

Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.